Arterial vasculopathy has been described in HIV-positive patients (with small- and medium-sized vessel lesions being most frequently reported) as consisting usually of either multiple aneurysms or occlusive disease. If premature arteriosclerosis is often associated with hyperlipidaemia related to antiretroviral therapy including protease inhibitors (PI), small artery aneurysms and other inflammatory occlusive lesions still have an uncertain origin [1,2].
Conversely, a few cases of osteonecrosis have been observed in HIV-infected persons on highly active antiretroviral therapy (HAART), but cases of bone avascular necrosis have been recently noted at a higher prevalence than previously reported in these patients, and were not always related to PI treatment . Classic risk factors for osteonecrosis (such as alcohol abuse, corticoid therapy, coagulopathies, or dyslipidaemia) are not always obvious in the few HIV-related episodes that are described .
In this report we describe a case of popliteal occlusive vasculopathy associated with osteonecrosis of tibia, femur, and knee in a patient with advanced HIV disease.
A 45-year-old male intravenous drug abuser with an HIV infection diagnosed 10 years ago and AIDS diagnosed 2 years ago with Pneumocystis carinii pneumonia developed intermittent piercing pain at the left calf. It appeared even after walking short distances, and regressed with rest. At first appearance of the leg ache, a CD4+ lymphocyte count of 57 cells/μl was found. Ongoing antiretroviral therapy included zidovudine and didanosine for 10 months, but previous treatment with zidovudine, stavudine, and didanosine in various combinations had been used for 4 years; PI were not yet available. Contrast-enhanced leg CT scan showed a nearly 2 cm ectasia of the left popliteal artery, with small thrombotic lesions extending for about 3 cm downstream from arterial dilatation. Arterial doppler-ultrasonography showed partial occlusion of the same artery in proximal seat, and computerized arteriography revealed a thickening of adventitia with associated thrombosis descending from arterial lumen reduction. Atheromasic plaques were not evident.
Subsequently, intermittent pain increased and involved both legs. Four years later, arterial dopplerultrasonography showed total obstruction of the left popliteal artery with increasing collateral circulation, although it tested negative for the contralateral artery. Magnetic resonance imaging of the legs revealed multiple bone infarcts of the right tibia and femur associated with widespread osteonecrosis of the right knee. At the time of the diagnosis of bone necrosis, our patient had a CD4+ count of 244 cells/μl and a plasma viral load of 11000 copies/ml. Ongoing antiretroviral treatment consisted of stavudine, didanosine, saquinavir, and ritonavir for 9 months, but during the last 4 years various combinations including all available nucleoside analogues, several non-nucleoside analogues (nevirapine, efavirenz) and PI (indinavir, nelfinavir) were administered. Glycaemic, lipidaemic, and coagulative outlines were always normal, antiphospholipid and anticardiolipin antibodies were negative, and alcoholism, steroid treatment, vascular or bone trauma were carefully excluded.
Clinical features of HIV infection may involve all body organs, including cardiovascular and osteoarticular systems. A variety of HIV-related vascular diseases have been reported, involving both pulmonary and systemic circulation, but their incidence among HIV-infected persons is still uncertain. These vascular diseases are now essentially classificated in atheromasic or not atheromasic lesions, and generally involve common carotid, abdominal aorta, common iliac, femoral, and popliteal arteries or pulmonary veins [1,5,6]. Arteriosclerotic disease has been typically observed in young HIV-infected patients on PI therapy, in association with hyperlipidaemia, characterized by a thickening of intima and media caused by a proliferation of secreting cells, with atheromasic plaque forming on the surface of this proliferation [2,7,8].
Conversely, vascular disease not arteriosclerotic in origin consists of either aneurysms or occlusive arteriopathy produced by histologic lesions within the adventitia. This includes leukocytoclastic vasculitis of the vasa vasorum and periadventitial vessels, with fragmentation of muscle and elastic tissue, chronic inflammation and fibrosis, all leading to arterial dilatation and obstruction. This vasculopathy does not seem associated with PI and dyslipidaemia .
However, osteonecrosis is another rare but possible complication of HIV infection, likely caused by an altered blood supply to the bones. Even though osteonecrosis remains rare in the setting of HIV disease (with a prevalence of 0.2–2%), its frequency surpasses that of general population, and has shown an increase in recent years . Established risk factors associated with aseptic ostenecrosis include alcohol abuse, chronic steroid use, coagulopathies, haemoglobinopathies, metabolic derangements, vascular trauma, antiphospholipides, and anticardiolipine antibodies. Hyperlipidemia as a result of PI prolonged therapy is now considered as an additional risk factor [4,10].
Several pathogenetic mechanisms have been proposed for HAART-unrelated and HIV-associated osteonecrosis, including profound subversion of the immune system, increased levels of cytokines (such as interleukin 6 and tumor necrosis factor), anti-phospholip antibodies, and protein C deficiency. These immunologic abnormalities may lead to increased intraosseous platelet aggregation and fibrin platelet thrombosis, and produce intravascular coagulation, blood supply interruption, and finally bone necrosis [11,12]. Moreover, a recent assumption supposes that there are similar immunologic alterations in patients with HIV infection (as well as in those with systemic lupus erythematosus) that may produce a leukocytoclastic vasculitis of small and medium-sized vessels, and also avascular necrosis of the bone [3,8].
Our patient presented with left popliteal occlusive disease caused by a thickening of adventitia with arterial thrombosis. The patient had no evidence of atheroma before the start of PI treatment and had persistently normal serum lipid levels. Osteonecrosis of controlateral tibia, femur, and knee appeared 4 years later during PI therapy, but blood lipids remained normal and there were no other commonly recognized risk factors.
To conclude, our case report assumes a possible, common etiologic and pathogenetic mechanism for occlusive arteriopathy and osteonecrosis in HIV infection, independent of PI treatment, dyslipidemia, and arteriosclerotic lesions. HIV-associated immunologic disorders can lead to intravascular thrombosis or vasculitis of the vasa vasorum and periadventitial vessels, with ectasia or occlusive disease of medium-sized arteries. Arterial thrombosis and small vessel vasculitis of the bone may produce avascular necrosis. However, the exact mechanism of arterial vasculopathy and osteonecrosis is still unknown, and additional studies are required to explain these complications in HIV disease.
1. Chetty R, Batitang S, Nair R. Large artery vasculopathy in HIV-positive patients: another vasculitic enigma. Hum Pathol 2000; 31:374–9.
2. Periard D, Telenti A, Sudre P, et al. Atherogenic dyslipidaemia in HIV-infected individuals treated with protease inhibitors. The Swiss HIV Cohort Study. Circulation 1999; 100:700–5.
3. Johns DG, Gill MJ. Avascular necrosis in HIV infection. AIDS 1999; 13:1997–8.
4. Meyer D, Behrens G, Schmidt RE, et al. Osteonecrosis of the femoral head in patients receiving HIV protease inhibitors. AIDS 1999; 13:1147–8.
5. Laurence J. Vascular complications associated with use of HIV protease inhibitors. Lancet 1998; 351:1960.
6. Ruchelli ED, Nojadera G, Rutstein RM, et al. Pulmonary veno-occlusive disease. Another vascular disorder associated with human immunodeficiency virus infection? Arch Pathol Lab Med 1994; 18:664–6.
7. Tabib A, Leroux C, Mornex JF, et al. Accelerated coronary atherosclerosis and arteriosclerosis in young human-immunodeficiency-virus-positive patients. Coron Artery Dis 2000; 11:41–6.
8. Nair R, Robbs JV, Chetty R, et al. Occlusive arterial disease in HIV-infected patients: a preliminary report. Eur J Vasc Endovasc Surg 2000; 20:353–7.
9. Sighinolfi L, Carradori S, Ghinelli F. Avascular necrosis of the femoral head: a side effect of highly active antiretroviral therapy (HAART) in HIV patients? Infection 2000; 28:254–95.
10. Meyer D, Behrens G, Stoll M, et al. Osteonecrosis: a rare complication of HIV infection. Association with certain risk factors. MMW Fortschr Med 2000; 13 (suppl 1):64–7.
11. Calza L, Manfredi R, Mastroianni A, et al. Osteonecrosis and highly active antiretroviral therapy during HIV infection: report of a series and literature review. AIDS Patient Care STDs 2001; 15:385–9.
12. Blacksin MF, Kloser PC, Simon J. Avascular necrosis of bone in human immunodeficiency virus infected patients. Clin Imaging 2000; 23:314–8.